Hail, Traverse
- When
- June 19, 5:01 PM CST
- Where
- Traverse County, 2 mi NW of Wheaton
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.817, -96.533
3 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 19, 2:40 PM CST, 2 hours 21 minutes earlier.
AREA FORECAST DISCUSSION FOR CENTRAL/N-EAST SD AND W-CENTRAL MN NATIONAL WEATHER SERVICE ABERDEEN SD 340 PM CDT WED JUN 19 2002 SHORT TERM CONCERN WILL BE CONVECTION ACROSS EASTERN CWA THIS EVENING...AND POTENTIAL FOR SEVERE WEATHER IN THIS AREA. AVN AND ETA IN GOOD AGREEMENT WITH MAJOR FEATURES THROUGH 36 HOURS. CONVECTION BEGINNING TO FIRE JUST EAST OF BOUNDARY LIKELY INDUCED BY EARLIER CONVECTION. 19Z SURFACE ANALYSIS SHOWS SLP TROUGH EXTENDING ACROSS FAR EASTERN CWA WITH SURFACE MOIST TONGUE AND DEW POINTS IN UPPER 60S AND LOWER 70S. LAPS ANALYSIS SHOWING SURFACE BASED CAPES OF 2000-3000 J/KG ACROSS EASTERN CWA. WEAK MID LEVEL WAVE ALSO APPROACHING CWA FROM THE SOUTH WHICH WILL AID IN DESTABILIZATION NEXT FEW HOURS. UPPER LEVEL DIVERGENCE ALSO NOTED IN WATER VAPOR IMAGERY WITH JET MAX ROUNDING UPPER TROUGH. TORNADO WATCH HAS BEEN ISSUED WITH ABOVE FACTORS COMING TOGETHER ACROSS EASTERN CWA. DEEP LAYER 0-6 KM SHEAR WILL ALSO AID IN STORM ORGANIZATION. SURFACE BOUNDARY WILL MOVE EASTWARD THIS EVENING AND DRIER AIR IN LOW AND MID LEVELS WILL MOVE INTO CWA. 850 HPA JET AXIS ALSO BECOMES MORE SOUTHWEST TO NORTHEAST ORIENTED AFTER 06Z. AVN CONTINUES TO ADVERTISE CONVECTIVE COMPLEX TRAVERSING ALONG INSTABILITY GRADIENT SOUTH OF CWA...BUT AFTER DRY PUNCH THIS EVENING FEEL THAT CHANCES OF PRECIPITATION WILL END ACROSS ENTIRE CWA. CWA GETS INTO MORE OF ZONAL FLOW PATTERN UPON PASSAGE OF UPPER TROUGH WITH QUIET DRY DAY EXPECTED THURSDAY. AVN AND ETA BOTH SHOWING UPPER TROUGH WORKING INTO WESTERN US ON FRIDAY. SURFACE WARM FRONT WILL MOVE NORTHWARD INTO CWA WITH GOOD ISENTROPIC LIFT AND WARM ADVECTION AND WILL KEEP THUNDERSTORM CHANCE GOING FOR FRIDAY. ON SATURDAY MID LEVEL RIDGE WORKS INTO CWA WHICH WILL POSSIBLY LIMIT CONVECTIVE POTENTIAL AND NOT CONFIDENT ENOUGH TO INCLUDE A POP AT THIS POINT. .EXTENDED DISCUSSION... MAIN CONCERN THROUGH EXTENDED IS CHANCES OF THUNDERSTORMS. MODEL DIFFERENCES MAKE DECISIONS DIFFICULT. THE AVN IS SHOWING 5H AND 7H WAVES LIFTING NE THROUGH CWA ON SUNDAY...HOWEVER BEST 7H DYNAMICS ARE LOCATED IN NODAK. THE CANADIAN AND ECMWF ARE A BIT MORE PROGRESSIVE WITH SYSTEM...WITH UPPER RIDGING TAKING EFFECT BY 12Z SUNDAY. AM MORE INCLINED TO FOLLOW MORE PROGRESSIVE SOLNS OF THE ECMWF AND CANADIAN. STRONG THERMAL RIDGING INTO CWA MIGHT PRECLUDE THE DEVELOPMENT OF ANY TSRA. THIS UPPER RIDGING CONTS THROUGH TUESDAY...WHEN NEXT SFC TROF PASSES THROUGH CWA. MODELS SHOW GOOD SOUTHERLY FETCH AHEAD OF SYSTEM...AND WOULD EXPECT DWPTS TO CLIMB BACK INTO UNCOMFORTABLE RANGE ONCE AGAIN. MAIN 5H AND 7H WAVES STAY WELL NORTH OF CWA DURING TIME. THERMAL RIDGING ONCE AGAIN NOSES BACK INTO CWA. WITH POPS AT BEST ONLY 30%...AM MORE INCLINED TO LEAVE EVERYTHING DRY...ESPECIALLY GIVEN HOW DRY WE CURRENTLY ARE. BY WEDNESDAY...UPPER FEATURES PUSH EAST...LEAVING CWA IN MORE ZONAL FLOW. SFC HIGH BUILDS INTO NRN PLAINS WITH SLIGHTLY COOLER TEMPS ANTICIPATED FOR MID WEEK. .ABR...NONE. MARSILI/HINTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN, SD
257 PM CDT WED JUN 19 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 AM 5 NW FIRESTEEL SD 70 MPH TSTM WIND GUST
06/19/02 DEWEY
0428 AM 1 E WAKPALA SD 60 MPH TSTM WIND GUST
06/19/02 CORSON
0445 AM 8 W MOUND CITY SD 1.00 INCH HAIL
06/19/02 CAMPBELL
0517 AM EUREKA SD 60 MPH TSTM WIND GUST
06/19/02 MCPHERSON
JCBPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ABERDEEN, SD
257 PM CDT WED JUN 19 2002
CORRECTED COUNTY IN FIRESTEEL REPORT
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0335 AM 5 NW FIRESTEEL SD 70 MPH TSTM WIND GUST
06/19/02 CORSON
0428 AM 1 E WAKPALA SD 60 MPH TSTM WIND GUST
06/19/02 CORSON
0445 AM 8 W MOUND CITY SD 1.00 INCH HAIL
06/19/02 CAMPBELL
0517 AM EUREKA SD 60 MPH TSTM WIND GUST
06/19/02 MCPHERSON
GEMSDZ006-018-192215- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 441 PM CDT WED JUN 19 2002 ...TORNADO WATCH NUMBER 441 HAS BEEN CANCELLED FOR BROWN AND SPINK COUNTIES IN NORTHEAST SOUTH DAKOTA... A COLD FRONT HAS MOVED THROUGH BROWN AND SPINK COUNTIES...ENDING THE THREAT FOR SEVERE WEATHER IN THESE COUNTIES. THUNDERSTORMS WILL CONTINUE TO DEVELOP EAST OF BROWN AND SPINK COUNTIES THROUGH THE EARLY EVENING.
The Aberdeen radar (KABR), 152 km away, was scanning. The volume nearest the first event began at 23:02 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2002Every state in 2002This day in weather historyWarnings in Minnesota, June 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5305983, 5305984, 5305985.